<Title:> Warfarin-associated Intraspinal Hematoma
<Author(s):> Joji Inamasu, Keisuke Ito, Natsuki Hattori, Yuichi Hirose
<Corresponding author E-Mill:> inamasu(at)fujita-hu.ac.jp
<Abstract:> Intracerebral hemorrhage is a well-known complication resulting from warfarin use. By contrast, warfarin-associated intraspinal hematoma is very rare. The intraspinal hematoma may exhibit delayed progression and patients may present with atypical symptoms, occasionally resulting in diagnostic delay. A 65-year-old man with non-valvular atrial fibrillation, arterial hypertension and benign prostatic hyperplasia who used warfarin for prevention of systemic embolism, visited our emergency department (ED) with a complaint of acute urinary retention. He was initially diagnosed with worsening of the prostate hyperplasia. After two days, he revisited the ED with a complaint of painless paraparesis. Magnetic resonance imaging of the thoracic spine revealed an intraspinal hematoma at Th 7 8 levels, and blood coagulation test revealed that prothrombin time-international normalized ratio was 3.33. Despite attempts to reverse the effect of warfarin with vitamin K administration, his paraparesis progressed to paraplegia, necessitating urgent surgical removal of the hematoma. There was partial recovery of motor function after surgery. We learned from the present case that intraspinal hematoma needs to be included in the differential diagnosis of patients using warfarin if they present with acute urinary retention. Although there are no evidence-based treatment guidelines for warfarin-associated intraspinal hematoma, surgical treatment may be warranted for those who exhibit neurological deterioration.
<Keywords:> atrial fibrillation, warfarin, intraspinal hematoma, diagnostic delay